Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


conflicting resistance tests
Aug 28, 2006

Buongiorno dottore ! Started ART 1999 with d4t-ddi-nvp, viral load always <50, cd4 500-600. in 2003 switched d4t in favour of tdf for lipoatrophy. At that time took a resistance test (when viral load was <50) this is the resistance result: MODEST DDI TDF CONSISTANT ABC D4T DDC ELEVATED 3TC AZT DLV EFV NVP NO RESISTANCE TO IP Late 2003 started a STI (I have been almost 2 years without meds) first year cd4 500-600 viral load 30.000 to 40.000. Last may I had a drop: cd4 200 viral load 23.000 but last July I had a rise again cd4 400 viral load 13.000. With my doctor I decided to take a new resistance test in order to choose the best meds in case I have another cd4 drop, result of the resistance test (done in July 2006) NO RESISTANCE TO 3TC ABC AZT D4T DDC DDI DLV EFV NVP TDF (mutation 103R) IRRELEVANT TPV/RTV PARTIAL LPV/RTV CONSISTANT APV ATV IDV SQV ELEVATED NFV RTV (mutation 10FW, 46I, 60E, 63P, 84V, 90M)

Based on the fact that I never had unprotected sex, it appears that I have developed resistance to almost all IP ? Considering that first resistance test was done in 2003 with viral load >50 but while on drugs, the second done in 2006 after almost 2 years of treatment interruption with viral load of 23.000 which of the two should be taken into consideration ? In case I will have to start again therapy which option would you choose, considering the worst side effect I ever had was lipoatrophy ? (In Italy we will have soon TMC114 and TMC 125, besides all other mainly used drugs)Thanks so much for your time and patience.

Response from Dr. Sherer

And boungiorno to you. First, there are many complex aspects to your case that lead me to urge you to discuss your questions and these observations with your primary physician, who may well have important information that I lack.

Your first resistance test, you say, was done when your viral load was "<50". As standard commercial resistance tests require a viral load above 1,000 copies/ml in order to sequence the genome, I have to assume that either you mistakenly wrote <50 and intended to say >50, or your resistance test was performed with an ultrasensitive assay that can detect mutations as low as 3 copies/ml. I will assume the latter, since you also assert that your viral load on your first regimen was 'always <50.'

The problem is that it is difficult to interpret the clinical meaning of results obtained with the ultrasensitive assay. There is some evidence that the presence of a K03N or Y181C mutation, which suggest resistance to NVP and the NNRTIs, in such an ultrasensitive assay carries a higher risk of failure for an NNRTI containing regimen. Unfortunately, this is not always the case, which makes the interpretation of this first genotype problematic.

As you state your history, you have never been treated with protease inhibitors (PIs), and only ever received D4T = DDI + NVP, and later TDF was substituted for D4T.

The second genotype, done at a time of low level viremia and no ART in July, 2006 showed a single NNRTI variant mutation (103R) and numerous protease mutations - particuarly 10, 46, 84, and 90, with partial reduction in susceptibility to LPV/r.

It appears possible that you have acquired a second strain of HIV from a person who was previously treated with a PI, or who acquired such a strain from someone else. It is unlikely that these PI mutations would arise spontaneously in the absence of previous PI therapy. Another possibility is that there has been a laboratory error, and this is not your genotype.

The absence of resistance mutations to NNRTIs and NRTIs may be misleading, given that you have been off ART for two years. There may be archived virus with mutations to either or both classes.

You and your physician will have to face this dilemma if and when it becomes time to resume therapy. One option would be to resume a similar - though not identical -regimen to the one you were well-controlled on at the time of the discontinuation, e.g. NVP + 3TC + TDF. (I would discourage you from combining TDF and DDI in this era, as there is evidence of poorer performance in naive patients, and in lower CD4 cell counts in experienced patients on this NRTI combination compared to others.) With this strategy, you and your doctor would test whether you do or do not harbor resistance mutations to the NNRTI class (as well as other classes); by closely following your progress, you and your physician could obtain a genotype promptly with rebound viremia, or with a failure to achieve complete suppression. If you are resistant to NVP, then a rapid change to a second-line regimen based on a boosted protease inhibitor to which your virus is susceptible makes sense.

There are two other alternatives: Obtain another genotype now, to ensure that the second genotype was indeed yours. (I do not advise this course, as it lead to additional confusion, and in general the utility of resistance tests in patients who are off all meds is far less than resistance tests in patients who are on specific regimens.)

The other alternative is to resume drugs with a suitable alternative based on the second genotype, i.e. the boosted PI-based regimen above. This is less desirable because it leaves unanswered the important question of whether or not you are resistant to the NNRTI class.

In any event, there should be an active regimen for you and your physician to identify, including the newer agents that you have mentioned. In this type of setting it may also be useful to obtain a phenotype resistance test in addition to the genotype, in order to more broadly characterize the resistance.

As above, I urge you to talk to your HIV physician about your concerns and this response.


Previous
UNDETECTABLE!!!!
Next
transmission of resistance

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement